HEARING TIPS

Some Medications That Commonly Cause Hearing Loss

Medications that cause hearing loss and tinnitus.

Investigating the side effects of a medication when you first begin using it is a natural thing to do. Will it cause you to get a dry mouth or cause you to get nauseous? A more severe side effect that can potentially occur is hearing loss. Medical experts call this complication ototoxicity. Broken down, ototoxic means ear poisoning.

Exactly how many drugs that can lead to this problem is unclear, but there are at least 130 that are on record as being ototoxic. Which ones should you look out for and why?

A Little About Ototoxicity

What happens to cause hearing loss after you swallow your medication. There are three different places these drugs can damage your hearing:

  • The vestibule of the ear – This is the area that sits in the middle of the labyrinth that comprises the cochlea. It helps control balance. Vestibulotoxicity medications can cause you to get dizzy or feel like the room is spinning.
  • The stria vascularis – Located in the cochlea, the stria vascularis produces endolymph, the fluid in the inner ear. Too much or too little endolymph has a significant impact on both hearing and balance.
  • The cochlea – That’s the seashell-shaped element of the inner ear that takes sound and converts it into an electrical signal the brain can comprehend. Damage to the cochlea impacts the range of sound you can hear, usually starting with high frequencies then escalating to include lower ones.

Certain drugs only cause tinnitus and others lead to hearing loss. If you hear phantom noises, that could be tinnitus and it commonly shows up as:

  • Thumping
  • Popping
  • A windy sound
  • Ringing

In general, the tinnitus stops when you quit taking the medication. However, permanent hearing loss can be caused by some of these drugs.

What Drugs Put You at Risk?

The list of drugs that can cause temporary or permanent hearing loss might surprise you. You probably take some of these drugs when you are in pain and you might have some of them in your medicine cabinet right now.

At the top of the list for ototoxic drugs are over-the-counter pain relievers such as:

  • Naproxen
  • Ibuprofen

Salicylates, better recognized as aspirin, are included on this list. The hearing issues caused by these medications are usually reversible when you stop taking them.

Coming in a close second for well known ototoxic drugs are antibiotics. Not all antibiotics are ototoxic, however. You may have heard of some of these that aren’t:

  • Gentamycin
  • Vancomycin
  • Erythromycin

The issue clears up after you stop using the antibiotics just like with painkillers. Other drugs on the ordinary list include:

  • Quinidine
  • Quinine
  • Chloroquine

Tinnitus Can be Caused by Several Common Compounds

Diamox, Bumex, Lasix and Edecrin are diuretics which cause tinnitus but there are greater offenders in this category:

  • Tonic water
  • Marijuana
  • Nicotine
  • Caffeine

When you get up every morning and drink your morning coffee you expose yourself to a substance that might cause tinnitus. After the drug is out of your system it will pass and that’s the good news. Some drugs, ironically, that doctors give to treat tinnitus are in fact on the list of culprits.

  • Amitriptyline
  • Prednisone
  • Lidocaine

However, the amount which will induce tinnitus is much more than the doctor will generally give.

What Are the Symptoms of Ototoxicity?

They differ based on the medication and your ear health. Slightly irritating to absolutely incapacitating is the things you can typically be expecting.

Look for:

  • Tinnitus
  • Poor balance
  • Hearing loss on one or both sides
  • Blurring vision
  • Difficulty walking
  • Vomiting

If you have any of these symptoms after taking a medication even if it’s an over-the-counter herbal supplement, you should contact your physician.

Should you still take your medication even you have the symptoms of ototoxicity. You always should take what your doctor recommends. Don’t forget, often the changes in your hearing or balance are temporary. Keep yourself informed by always asking your doctor about the potential side effects of a medication and don’t hesitate to ask about ototoxicity. You should also make an appointment with a hearing care professional to have a hearing test.

Why wait? You don't have to live with hearing loss. Call Us Today